Kansas, 2012

Damaging Wind in Kansas, July 30, 2012

July 30, 2012 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed over the plains of Eastern Colorado during the afternoon, moving into Western Kansas during the evening. An estimated peak wind gust of 60 MPH was reported in northern Cheyenne county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over the plains of Eastern Colorado during the afternoon, moving into Western Kansas during the evening. An estimated peak wind gust of 60 MPH was reported in northern Cheyenne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 30, 6:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 30, 6:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON JUL 30 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 642 PM MDT MON JUL 30 2012

UPDATED TO ADD POSSIBLE SEVERE THUNDERSTORMS TO TH FORECAST OVER
MAINLY THE WESTERN PORTION OF THE FORCAST AREA.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 210 PM MDT MON JUL 30 2012

THURSDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE
THROUGH THE EVENING AS LARGE SCALE ASCENT BUILDS INTO THE AREA. FOR
NOW I HAVE KEPT MAX POPS 50 ACROSS THE NW PART OF THE CWA AROUND
03Z...WITH COVERAGE DECREASING AS ACTIVITY MOVES EAST.

H5 RIDGE WILL BEGIN TO FLATTEN IN RESPONSE TO SEVERAL UPPER LOWS
MOVING ACROSS SOUTHERN CANADA BEGINNING THURSDAY. MEAN FLOW ACROSS
THE NORTHERN PLAINS WILL BE OUT OF THE WEST...WITH A SERIES OF
SHORTWAVE TROUGHS MOVING NORTH OF OUR CWA AND ASSOCIATED COLD FRONTS
APPROACHING THE AREA.  THERE IS STILL QUITE A BIT OF DIFFERENCE
BETWEEN GUIDANCE ON TIMING/LOCATION OF THESE FEATURES...SO I KEPT
POPS LIMITED TO 20/30 THROUGH THIS WEEKEND. TEMPERATURES WILL
WARM BACK TO AROUND 100 WEDNESDAY...WITH TEMPERATURES IN THE
UPPER 80S/LOW 90S SATURDAY BEHIND A COLD FRONT PROGGED TO MOVE
THROUGH THE REGION FRIDAY NIGHT AND H5 HEIGHTS LOWERING IN
RESPONSE TO RIDGE DETERIORATING. BY EARLY NEXT WEEK THE RIDGE
ACROSS THE SOUTHERN CONUS WILL BEGIN BUILD BACK TO THE
NORTH...WITH DIFFERENCES BETWEEN ECMWF AND GFS/GEFS ON STRENGTH
AND AMPLITUDE OF RIDGE. REGARDLESS OF SOLUTION A RETURN TO THE
DRY/VERY HOT PATTERN SEEMS LIKELY WITH 100 DEGREE TEMPERATURES
RETURNING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 642 PM MDT MON JUL 30 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD
AND KMCK WITH ISOLATED TO SCATTERED THUNDERSTORMS MOVING ACROSS
THE KGLD TAF SITE BETWEEN 02-04Z. STORMS SHOULD DISSIPATE THROUGH
THE REMAINDER OF THE EVENING AS THEY CONTINUE TO MOVE EAST BEFORE
THEY REACH THE KMCK SITE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...DR
AVIATION...LOCKHART
Hazardous weather outlook, Jul 30, 10:40 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT MON JUL 30 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT MON JUL 30 2012 /1140 AM CDT MON JUL 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF EASTERN
COLORADO DURING THE AFTERNOON HOURS AND MOVE TO THE EAST SOUTHEAST THROUGH
THE EVENING HOURS. A FEW SEVERE STORMS CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR MUCH OF THE PERIOD SHOWERS AND THUNDERSTORMS ARE POSSIBLE
DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED. THE PRIMARY THREATS WILL BE GUSTY
OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL.

HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE WEDNESDAY
AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM MDT ALONG AND WEST OF
THE KANSAS AND COLORADO BORDER.

JRM

In the hours before

Special weather statement, Jul 30, 6:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT MON JUL 30 2012

COZ091-310045-
KIT CARSON COUNTY-
625 PM MDT MON JUL 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLAGLER...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3937 10269 3910 10277 3918 10315 3939 10315
TIME...MOT...LOC 0025Z 283DEG 26KT 3925 10300

LUNDQUIST
Local storm report, Jul 30, 7:29 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     6 E KIRK                39.62N 102.49W
07/30/2012  M60 MPH          YUMA               CO   MESONET

&&

MOORE
Local storm report, Jul 30, 7:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     4 S BURLINGTON          39.24N 102.28W
07/30/2012  M62 MPH          KIT CARSON         CO   ASOS

&&

MOORE
Special weather statement, Jul 30, 7:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT MON JUL 30 2012

COZ092-KSZ027-041-310215-
CHEYENNE COUNTY-GREELEY-WALLACE-
750 PM MDT MON JUL 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
GREELEY COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST
CENTRAL KANSAS...

AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WRAY TO 7 MILES
SOUTHWEST OF BEECHER ISLAND...MOVING SOUTHEAST AT 25 MPH.

WINDS TO 50 MPH AND REDUCED VISIBILITIES FROM BLOWING DIRT ARE
EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3846 10205 3861 10205 3861 10210 3905 10211
      3905 10205 3913 10205 3913 10168 3846 10169
TIME...MOT...LOC 0148Z 306DEG 23KT 4002 10223 3980 10222

LUNDQUIST
Local storm report, Jul 30, 7:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT MON JUL 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     12 SW BONNY RESERVOIR   39.48N 102.30W
07/30/2012  E60 MPH          KIT CARSON         CO   TRAINED SPOTTER

            TIME ESTIMATED

&&

MOORE
Special weather statement, Jul 30, 7:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT MON JUL 30 2012

COZ090-KSZ001-NEZ079-310215-
CHEYENNE-DUNDY-YUMA COUNTY-
757 PM MDT MON JUL 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...CHEYENNE
COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAIRD TO 8 MILES
SOUTHEAST OF BEECHER ISLAND...MOVING EAST AT 30 MPH.

WINDS TO 50 MPH AND REDUCED VISIBILITIES FROM BLOWING DUST ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4014 10189 3977 10186 3980 10222 4014 10233
TIME...MOT...LOC 0157Z 274DEG 24KT 4008 10208 3981 10200

LUNDQUIST

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 30, 8:00 PM CST
Where
Cheyenne County, 14.09 mi NW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.920, -101.980

The spotter estimated both the time and strength of the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389901.